Two employees at an Alaska hospital suffered an allergic reaction after receiving the Pfizer Covid-19 vaccine this week, and one was held for observation for at least two nights, hospital representatives said.
The hospital worker’s response was more dangerous but not life-threatening, doctors said: She felt a flush within the first 10 minutes of receiving the vaccine Tuesday at Bartlett Regional Hospital in Juneau. and described symptoms including shortness of breath and elevated heart rate.
A second Bartlett health care worker was treated for less severe symptoms after he was injected Wednesday, felt well within an hour and was released, hospital officials said.
The issues are the first reaction of consciousness for the vaccine to be widely reported in the U.S., though health officials have said they expect an occasional allergic reaction – and are willing to deal with anyone who suffers from one.
The two workers were among workers who received the vaccine at Bartlett Regional Hospital as part of the nationwide rollout of the Pfizer vaccine this week. State health officials reported on the first Wednesday, and the hospital announced the second later in the day.
“We thought that such a side effect could occur after reports of anaphylaxis were made in England after people there received the Pfizer-BioNTech Covid-19 vaccine,” said Alaska’s Chief Medical Officer, Dr. Anne. Zink after the first rehearsal reported. “Every site that is allowed to give vaccines in Alaska must have medicines to treat an allergic reaction and that was the case in Juneau.”
The first employee was admitted to the hospital
The first worker was first detained in a vaccine screening area just after receiving the photo Tuesday and took Benadryl, said Dr. Lindy Jones, a physician who attended Bartlett Memorial Hospital. When she reported shortness of breath, she was taken to the emergency room.
When Jones saw her in the hospital, he said she was suffering from shortness of breath and a high heart rate, and had developed a rash covering her face and torso.
“I was concerned about an anaphylactic reaction so she took a routine dose of intramuscular epinephrine and responded immediately,” Jones told a news release. She was also given antihistamines.
She still had a high heart rate and was breathing fast – a sign of an allergic reaction – so Jones gave her another dose of epinephrine, in addition to steroids “which is the usual treatment of bread and butter for side effects. anaphylactic, ”he said.
The employee, who was no longer identified to protect her privacy, had no history of allergies to vaccines, Jones said.
She almost recovered after a night in the intensive care unit, Jones said. Later Wednesday, she was still recovering well but stayed another night in the hospital, representatives there said.
“She remained committed to receiving the vaccine and its future benefits,” said Jones.
“This was an example of where the system worked well,” Dr. Jay Butler of the U.S. Centers for Disease Control and Prevention told the news conference.
Second employee response
The second employee experienced “eye puffiness, a light head, and a sore throat 10 minutes after being vaccinated” on Wednesday, the hospital said in a news release.
Although the first employee showed signs of anaphylactic reaction, the second employee’s response was not “considered anaphylaxis,” the hospital’s press release reads.
The second employee was “assigned to the emergency and administration department of epinephrine, Pepcid and Benadryl,” the news reads. “He felt completely back to normal within an hour and was released. ”
Like the first employee, the second “does not want his experience to have a negative impact on his colleagues who are preparing for the vaccination,” the statement reads.
Both incidents were reported to the CDC
“Both incidents were reported to the CDC’s Vaccine Adverse Event Reporting System (VAERS) database. The Bartlett Regional Hospital and the Alaska State Department of Health and Social Services are in close contact with the CDC, and the organization provides guidance and support, ”the hospital’s statement reads.
Dr. Paul Offit, a member of the U.S. Food and Drug Administration’s Vaccine and Biological Products Advisory Committee, said Wednesday that doctors need to be on the lookout for an allergic reaction to the new vaccine.
“This is the kind of thing we need to look at,” Offit told CNN’s Brianna Keilar.
He noted that there had been two reported cases of allergic reactions in Britain, which triggered the vaccine earlier this month.
“There appear to have been a number of people in the United Kingdom who had a severe allergic reaction to this vaccine and had a history of severe allergic reactions,” said Offit, director of the Vaccine Education Center and professor of pediatrics at Philadelphia Children’s Hospital. .
“Currently, the CDC’s recommendation is that if you have ever had a severe allergic reaction to an infectious medical product, you should not receive this vaccine,” said Offit.
“About one in every million people who are vaccinated can have a severe allergic reaction to the vaccine. We need to find out what in particular stimulates this sensory reaction. “
The FDA is working with Pfizer and the CDC to better understand what happened in Alaska, an FDA spokesman said Wednesday after the first sensory reaction in Alaska was published.
“Importantly, the information leaflets for healthcare providers include language that post-vaccination adverse reactions have been reported and that appropriate medical treatment used to manage allergic reactions in the immediately for the administration of anyone in the event of a hungry anaphylactic reaction, ”the spokesman told CNN.
The Asthma and Allergy Foundation of America also noted Wednesday that the FDA and CDC are “all monitoring” the reported adverse events.
“There have been recent media reports of reactions to the new Pfizer / BioNTech COVID-19 vaccine, originally out of the UK and now one report in the United States raises safety concerns for people with history of severe allergies. It is important to remember that we do not yet have full details of the details of any of these reported reactions, ”Dr Mitchell Grayson, chair of the institution’s medical scientific advice, said in a written statement on Wednesday, a second Alaskan case published.
“We are at an early stage in the roll-out of the COVID-19 vaccine. It is common to see adverse vaccine reactions once a wider distribution to the public begins, even though none of these reactions have been seen in clinical trials, ”said Grayson . “There are more vaccines in the pipeline so there are likely to be more options if one vaccine is shown to work better in some populations than others. It is important to allow science to do its work, not the headlines. Anyone with concerns about allergy risk should speak to their doctor. “
Correction: Another version of this story had a wrong picture. It has been replaced by a photograph showing the Pfizer-BioNTech’s Covid-19 vaccine.